MSDH reports tenth case of vaping-related lung illness

Most of the identified cases have been in individuals between 18 and 34 years of age, with two being in adults 35 years of age or older.

MSDH reports tenth case of vaping-related lung illness
GF Default

JACKSON, Miss. (WLBT) - The Mississippi State Department of Health reported one additional identified case of a vaping-related lung illness in Mississippi on Thursday, bringing the state total to 10 with one death. Most of the identified cases have been in individuals between 18 and 34 years of age, with two being in adults 35 years of age or older.

Nationwide, as of November 13, there have been 2,172 cases of lung illness reported from 49 states, the District of Columbia, and two U.S. territories (Puerto Rico and U.S. Virgin Islands). Forty-two deaths have been reported from 24 states and the District of Columbia.

RELATED:

Symptoms of severe vaping-related lung illness include cough, shortness of breath, chest pain, nausea or vomiting, diarrhea, fever and fatigue. Symptoms develop anywhere from over a few days of use to weeks of using e-cigarettes.

The Centers for Disease Control and Prevention has identified vitamin E acetate as a chemical of concern among those who have reported lung illness from vaping. This chemical can be used as an additive in vaping or e-cigarette products that contain tetrahydrocannabinol (THC). Other substances and product sources are also still under investigation, as there may be more than one cause of this outbreak.

The latest national and state findings suggest that products containing THC that were obtained from informal sources are linked to most of the lung illness cases and play a major role in the outbreak.

Until an exact cause of the illness has been determined, the CDC recommends the following actions:

  • Refrain from using e-cigarettes or vaping products containing THC, particularly from informal sources.
  • If you are an adult who used e-cigarettes containing nicotine to quit cigarette smoking, do not return to smoking cigarettes.
  • If you have recently used an e-cigarette or vaping product and you have symptoms like those reported above, see your healthcare provider.
  • Do not modify or add any substances to e-cigarette products that are not intended by the manufacturer, including those purchased through retail establishments.

For more information on the dangers of e-cigarettes and vaping, visit the MSDH website.

Copyright 2019 WLBT. All rights reserved.